Utah, 2010

Blizzard and Winter Storm in Utah, November 23 to 24, 2010

November 23 to 24, 2010 · NWS GJT · 2 events in 2 counties and zones

A vigorous Pacific trough tracked across eastern Utah and produced heavy snow with strong winds in some mountain locations during one of the busiest travel times of the year.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous Pacific trough tracked across eastern Utah and produced heavy snow with strong winds in some mountain locations during one of the busiest travel times of the year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 23, 2:00 PM MST, 2 hours earlier.

Area forecast discussion, Nov 23, 2:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MST TUE NOV 23 2010

.SHORT TERM...TONIGHT THROUGH THANKSGIVING DAY...
APPROACHING WINTER STORM IS A BEAUTY AS BAROCLINIC ZONE IS EASILY
FOUND ON VISUAL AND INFRARED SATELLITE IMAGES.  WHEN THERE IS NO
TOPOGRAPHICAL SIGNATURES WITHIN THE CLOUD FORMATION...LARGE SCALE
ASCENT IS THE PRIMARY DRIVER.  LEADING EDGE OF BAROCLINIC CLOUD IS
MOVING INTO NORTHWEST UTAH WITH WIDESPREAD SNOW AND BLOWING SNOW
(WITH GUSTS IN THE 25 TO 35 KNOT RANGE) BEHIND THE FRONT.  CURRENTLY
CLOUDS ARE ENHANCING FROM WEST CENTRAL UTAH TO THE UINTA MOUNTAINS
AND PRICE AND VERNAL HAVE MEASURED CEILINGS AT ABOUT 4000
FEET...INDICATING THAT STRONG ASCENT IS UNDERWAY IN THIS AREA AS THE
SHARP POLAR TROUGH MAKES ITS WAY ACROSS THE INTERMOUNTAIN WEST.
MOUNTAIN WAVE ACTIVITY NOTED ACROSS SOUTHWEST UTAH...DEPICTING THE
STRONG MOUNTAIN TOP WINDS THAT HAVE DEVELOPED IN SOUTHWEST FLOW.
THIS IS A LONG WAY OF STATING SOMETHING QUITE SIMPLE: WINTER STORM
IS ON TRACK AND WILL HAVE A PRONOUNCED IMPACT ACROSS THE ENTIRE
FORECAST AREA IN ONE FORM OR ANOTHER...EITHER BLIZZARD OR HIGH
WIND.  NO CHANGES TO THE WINTER WEATHER HIGHLIGHTS AS BLIZZARD
WARNINGS COVER THE NRN AREAS AND SRN MOUNTAINS...HIGH WIND WARNINGS
COVER THE REMAINING AREAS THAT DO NOT HAVE A BLIZZARD WARNING.
WINTER WEATHER ADVISORY COVERS THE UPPER GUNNISON VALLEY FOR
BLIZZARD LIKE CONDITIONS EXPECTED OVER CERRO AND BLUE MESA SUMMITS.

FRONT SPILLS INTO THE UINTA BASIN EARLY THIS EVENING AND QUICKLY
MOVES EAST INTO NORTHWEST COLORADO...REACHES THE I70 CORRIDOR BEFORE
SUNRISE AT AROUND 12Z (5 AM)...AND THEN DRAGS ACROSS THE SWRN
COLORADO BORDER EARLY AFTERNOON.  THE HIGHEST WINDS PRECEDES THE
FRONT WITH MODELS SHOWING GRADIENT FLOW IN THE 50 TO 60 KNOT RANGE
ABOVE THE MODEL SURFACE.  THESE WINDS WILL HAVE NO PROBLEM MIXING TO
THE SURFACE AS THE FRONT PUNCHES INTO THE REGION WITH AN ABRUPT
WEATHER CHANGE FROM HIGHS WINDS TO A PRONOUNCED WIND SHIFT WITH
DRIVING SNOWFALL.  IN THE POST FRONTAL ENVIRONMENT...SEVERAL HOURS
OF WIND DRIVEN SNOW WILL OCCUR WITH GUSTS REACHING 25 TO 35 KNOTS
FAIRLY COMMON.  TEMPERATURES WILL FALL BEHIND THE FRONT AS READINGS
WILL STAY BELOW FREEZING...THE HIGH FOR THE DAY WILL OCCUR IN THE
PREFRONTAL AIR MASS.

WEDNESDAY NIGHT...GRADIENT FLOW RELAXES AND THE AIR MASS WILL BE
CONSIDERABLY DRIER.  LIGHT OROGRAPHIC SNOW AND BLOWING SNOW WILL
PERSIST OVER THE MOUNTAIN PASSES...BUT VALLEY WINDS WILL HAVE
TAPERED OFF.  RAPID CLEARING FROM THE WEST IS EXPECTED AS
PRECIPITABLE WATER WILL BE EXTREMELY LOW.  THE FIRST FRIGID NIGHT OF
THE WINTER SEASON (NO WAY OUT - WINTER IS HERE) OCCURS THANKSGIVING
EVE WITH SUBZERO READINGS FOR THE NRN VALLEYS...AND POSSIBLY FOR
THE LOWER CENTRAL VALLEYS (INCLUDING THE GRAND VALLEY).

THANKSGIVING DAY...COLD BUT A DRY AIR MASS WILL COVER MUCH OF THE
REGION WITH SUNNY CONDITIONS.  HIGHS IN THE TEENS AND 20S WILL BE
COMMON.  LIGHT OROGRAPHIC FLURRIES MAY PERSIST OVER THE ELKHEADS AND
PARK RANGE IN NORTHWEST FLOW...BUT EVEN FOR THIS AREA THERE WILL BE
POCKETS OF SUNSHINE.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

ANOTHER VERY COLD NIGHT THURSDAY NIGHT IN THE WAKE OF THE STORM WITH
CLEARING SKIES.

A PROGRESSIVE WEATHER PATTERN IS EXPECTED THIS PERIOD. A RATHER
FLAT RIDGE OF HIGH PRESSURE BUILDS IN FRI AND SAT WITH WARMER AIR
MOVING IN ALOFT...BUT EXPECT A SLOWER RESPONSE FOR DAYTIME HIGHS IN
THE VALLEYS DUE TO COLD AIR TRAPPED BY STABLE CONDITIONS.

THE NEXT PACIFIC TROUGH MOVES INLAND SAT. 12Z ECWMF CONTINUES TO BE
SLOWER AND DEEPER THAN THE GFS AND WAS THE PREFERRED MODEL FOR THIS
PACKAGE DUE TO A FAIR AMT OF SPREAD IN THE INDIVIDUAL GFS ENSEMBLE
MEMBERS AND HPC PREFERENCE. CLOUDS ON THE INCREASE SUNDAY IN
SOUTHWEST FLOW WITH TROUGH PASSAGE APPROXIMATELY SUNDAY NIGHT.
BOOSTED THE CHANCE OF PRECIP A NOTCH SUN NIGHT AND ALSO MONDAY IN
THE BACKSIDE FLOW. NW FLOW SHOULD KEEP A CHANCE OF SNOW FOR THE
NRN CO MTNS INTO TUESDAY WHILE THE CENTRAL AND SOUTH SEE MOSTLY CLEAR
SKIES TUE. YET ANOTHER PACIFIC TROUGH APPROACHES BRITISH COLUMBIA/
WA/OR COAST TUESDAY.

&&

.AVIATION...
LOWERING CIGS EXPECTED THIS EVENING AS THE STRONG POLAR FRONT
REACHES KVEL AROUND 00Z...KEGE/KRIL AT 09Z-12Z...KGJT 12Z...KMTJ
14Z...AND KDRO AT 20Z.  IFR CONDITIONS EXPECTED BEHIND THE FRONT AS
SNOW AND BLOWING SNOW RESULTS IN CIGS AOB 1000 FEET AND OCCASIONAL
VIS BELOW 3SM.  IFR CONDITIONS WILL IMPROVE TO VFR IN THE DESERT
VALLEYS BY 18Z.  THE MOUNTAIN AIRPORTS...SUCH AS KEGE AND KASE...
MAY NOT HAVE IMPROVEMENT 21Z-00Z THU.  MECHANICAL TURBULENCE WILL BE
WIDESPREAD AS A 150 KNOT JET CUTS ACROSS UTAH AND COLORADO TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...BLIZZARD WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MST
      WEDNESDAY NIGHT FOR ZONES 003-004-009-010-012-013.
     BLIZZARD WARNING FROM 6 PM THIS EVENING TO NOON MST WEDNESDAY
      FOR ZONES 001-002-005-017>019.
     HIGH WIND WARNING FROM 6 PM THIS EVENING TO NOON MST WEDNESDAY
      FOR ZONES 006-011-020>023.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
      WEDNESDAY FOR ZONE 014.
     BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM MST WEDNESDAY
      FOR ZONES 007-008.
UT...BLIZZARD WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MST
      WEDNESDAY NIGHT FOR ZONES 023-025.
     BLIZZARD WARNING FROM 6 PM THIS EVENING TO NOON MST WEDNESDAY
      FOR ZONES 024-028.
     HIGH WIND WARNING FROM 6 PM THIS EVENING TO NOON MST WEDNESDAY
      FOR ZONES 022-027-029.

&&

SHORT TERM...PF
LONG TERM....JAD
AVIATION.....PF
Hazardous weather outlook, Nov 23, 5:01 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 AM MST TUE NOV 23 2010

COZ001>014-017>023-UTZ022>025-027>029-241200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
501 AM MST TUE NOV 23 2010

...BIG WINDS BIG SNOW AND FRIGID TEMPERATURES DEVELOP TODAY AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS DEVELOP TODAY AND SNOW INCREASES IN COVERAGE AND
INTENSITY TONIGHT AS A POWERFUL WINTER STORM SWEEPS THE REGION.
BLIZZARD WARNINGS BEGIN THIS EVENING FOR ALL MOUNTAINS AND NORTHERN
VALLEYS OF EASTERN UTAH AND WESTERN COLORADO. HIGH WIND WARNINGS GO
INTO EFFECT THIS AFTERNOON FOR THE SOUTHERN AND CENTRAL VALLEYS. ANY
OUTDOOR ACTIVITY INCLUDING TRAVEL WILL BE HAZARDOUS TONIGHT.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOWFALL AND WINDS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST ON
WEDNESDAY...REPLACED BY VERY FRIGID WIND CHILLS. VERY COLD
TEMPERATURES ARE IN STORE FOR THE THANKSGIVING WEEKEND. STAY UP TO
DATE ON THIS WINTER STORM ON OUR WEB PAGE AT WWW.WEATHER.GOV/GJT.
A CHANCE OF SNOW RETURNS TO THE REGION SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. BUT YOU ARE
ENCOURAGED TO REPORT WIND SPEEDS...WIND DAMAGE...OR SNOW AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
November 23, 4:00 PM MST to November 24, 4:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 10 to 16 inches was measured. Wind gusts of 20 to 36 mph produced areas of blowing and drifting snow.

Blizzard, La Sal & Abajo Mountains

When
November 23, 4:00 PM MST to November 24, 4:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Widespread blizzard conditions occurred above the 8000 foot level where wind gusts of 30 to 60 mph were measured and snow drifts of 2 to 4 feet in depth were reported. Snowfall measurements were problematic due to the winds, and were generally considered to be in the 6 to 12 inch range.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269349, 269350.